Taking ibuprofen with aspirin after a heart attack could increase risk of bleeding, according to study

24 February 2015        

Pills in a hand

Combining anti-clotting medication, such as aspirin, with ibuprofen following a heart attack could increase the risk of bleeding and further heart events, according to research.

Research, published in JAMA, found that taking NSAIDs, such as ibuprofen, with anti-clotting drugs could increase risk of bleeding, heart attack, stroke or cardiovascular death.

The study found that there was around twice the risk of bleeding with NSAID treatment compared with no NSAID treatment.

It also found that some NSAIDs may impede the effects of anti-clotting drugs and increase the risk of cardiovascular events.

Maureen Talbot, our Senior Cardiac Nurse, said: ‘Taking NSAID medication, such as ibuprofen, is advised with caution in anyone with a heart condition and prohibited in anyone with severe heart failure.

“The side effects include an increased risk of gastric bleeding and kidney problems. Part of treatment following a heart attack is the prescription of anti-clotting medication which reduces the risk of another heart attack.

“It is important that people understand the risks as well as the benefits of taking NSAID medication whether it is prescribed or bought over the counter. If you are worried you should speak to your GP.”